Alert archive / Montana / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 39, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jul 11, 2004, 7:13 PM MDT for Fergus County, Montana. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2004, 7:13 PM MDT (01:13 UTC)
- Expired
- Jul 11, 2004, 8:00 PM MDT
- In force
- 47 min
- Issued by
- NWS Great Falls, MT
- Area
- Counties, with a storm outline in the text
County Fergus County, MT
The radar
The Billings radar (KBLX), 134 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 7:55 PM MDT | HAIL 1 | 12 Nw Grass Range, MT | BRIEF HEAVY RAINFALL BETWEEN 750 AND 800 PM |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 42 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 1.2 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3131 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KTFX 120113 SVRTFX MTC027-120200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREAT FALLS MT 712 PM MDT SUN JUL 11 2004 THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN AND CENTRAL FERGUS COUNTY IN CENTRAL MONTANA * UNTIL 800 PM MDT * AT 709 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 18 MILES SOUTHWEST OF FORESTGROVE...OR ABOUT 16 MILES SOUTH OF LEWISTOWN...AND MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... FORESTGROVE BY 735 PM MDT LAT...LON 4683 10953 4670 10928 4719 10876 4734 10908 $$ SCHAUMANN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:57 PM MDT, 4 hours 16 minutes earlier.
Area forecast discussion, Jul 11, 2:57 PM MDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MONTANA
257 PM MDT SUN JUL 11 2004
.DISCUSSION...UPPER LEVEL LOW OVER ALBERTA CONTINUES TO SEND ENOUGH
MOISTURE OVER NORTHERN ROCKY MOUNTAIN FRONT FOR SOME ISOLATED
THUNDERSTORMS FOR LATE AFTERNOON/EARLY EVENING TIME FRAME. COLD
FRONT GOING THROUGH EASTERN PORTION OF ZONES SO WILL ADD CONVECTION
FOR THAT AREA FOR LATE AFTERNOON/EARLY EVENING AS WELL. GUSTY WINDS
WILL CONTINUE OVER NORTH WEST PORTION OF ZONES DECREASING LATER
TONIGHT.
MONDAY THROUGH TUESDAY SHOULD SEE UPPER LEVEL RIDGE AND SURFACE HIGH
PRESSURE BUILD BACK OVER AREA WARM AND DRY CONDITIONS. CAMP
WEDNESDAY THROUGH SUNDAY...UPPER RIDGE TO DOMINATE WEATHER FOR
REGION THROUGH FRIDAY FOR WARM AND GENERALLY DRY CONDITIONS. BY
FRIDAY NIGHT A SHORT WAVE WILL ROTATE THROUGH AND BE OF SUFFICIENT
STRENGTH TO BREAK THE RIDGE DOWN...ALLOWING THE UPPER LOW OFF THE
WEST COAST TO PUSH INTO BRITISH COLUMBIA BY SUNDAY MORNING. AM NOT
EXPECTING A LOT OF MOISTURE TO BE AVAILABLE WITH THE SHORT WAVE SO
HAVE PULLED OUT MOST OF THE SMALL POPS THAT WERE IN FOR FRIDAY
AFTERNOON AND EVENING. TEMPERATURES OVER THE WEEKEND WILL BE
SLIGHTLY COOLER THAN THEY WERE DURING THE WEEK BUT STILL VERY NICE
FOR SUMMER AND RIGHT AROUND NORMAL. THOMSON
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF UB 045/083 051/087 056 07000
BUBBB 090/057 092/054 088/054 085/054 083 00000000000
CTB UB 044/081 048/084 053 07000
BUBBB 088/055 090/053 086/053 081/053 079 000000000--
HLN UB 049/088 055/090 057 07100
BUBBB 092/059 092/058 089/055 087/055 085 0000-1-----
BZN UB 044/085 048/088 052 07200
BUUBB 090/053 091/052 089/052 086/052 084 00000000000
WEY BB 038/077 040/080 048 07211
BBBBB 081/049 081/046 081/046 078/046 076 221101-0-00
DLN UB 045/086 049/087 052 072--
BBBBB 089/054 090/051 086/051 085/051 083 1-1-11-----
HVR UB 049/085 053/089 058 07000
UUBBB 092/059 092/059 091/057 087/057 085 00000000000
LWT UB 045/081 050/086 055 07200
BUUBB 087/057 091/057 087/055 086/055 085 00000000000
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&Hazardous weather outlook, Jul 11, 6:20 AM MDT, 12 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 620 AM MDT SUN JUL 11 2004 MTZ008>015-044>055-121105- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE- CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE- LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT- EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER- GALLATIN- 620 AM MDT SUN JUL 11 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND SOUTHWEST MONTANA .DAY ONE...TODAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. NO WATCHES, WARNINGS, OR ADVISORIES CURRENTLY IN EFFECT .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jul 11, 5:23 PM MDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
523 PM MDT SUN JUL 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL WINIFRED 47.56N 109.38W
07/11/2004 1.00 INCH FERGUS MT TRAINED SPOTTER
30-35 MPH GUST
0514 PM HAIL HARLEM 48.53N 108.78W
07/11/2004 0.25 INCH BLAINE MT TRAINED SPOTTER
.08 MOISTURE
&&
RHPThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 6:30 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 30 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.